Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 12, NWS Jacksonville, FL

May 4, 1998Appling County, Bacon County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 4, 1998, 5:02 PM EDT for Appling County, Bacon County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 5:02 PM EDT (21:02 UTC)
Expired
May 4, 1998, 5:50 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Bacon County, GA

What was reported inside it

TimeReportWhereRemark
May 4, 5:30 PM EDTHail 1Baxley, GA
May 4, 5:35 PM EDTHail 1Alma, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WFUS1 KJAX 042101 RRA
TORJAX
GAC001-005-042150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT MON MAY 4 1998

* TORNADO WARNING FOR...
  SOUTHERN AND SOUTHEASTERN APPLING COUNTY IN SOUTHEASTERN GEORGIA
  NORTHEASTERN AND EASTERN BACON COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 550 PM EDT


* AT 500 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 1 MILE NORTHWEST OF COFFEE MOVING EAST AT 35 MPH.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  COFFEE                                BY 501 PM EDT
  SOUTHERN APPLING COUNTY               BY 515 PM EDT
IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM
AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 4, 2:10 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 4, 2:10 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT MON MAY 4 1998

SHWRS AND TSTMS FIRING ALG FRNTL BNDRY OVR SE GA THIS AFTN. SVR WX
WATCH CONTS THIS AREA UNTIL 6 PM. STORMS XPCD TO CONTINUE INTO THE
EVE HRS. CLRG LN LAYS BACK TO THE WEST AND WILL MOVE IN LATER TNGHT.

STORMS OVR N FL MOVING INTO CNTRL FL ARE MORE INDICATIVE OF BOW ECHO
TYPE PATTERN. THIS AREA HAVING SMWHT BETTER INSTABILITY...  ALTHOUGH
BEST DYNAMCIS OVR GA. DVLPMNT OF THIS ACTVTY WILL CONT TO HANG AFTR
SUNSET TAPERING OFF TWRDS MIDNIGHT...MOVMNT CARRIES THIS ACTVTY INTO
TBW AND MLB CWA AREA.

WOULD SUGGEST WORDING ALG THE LINES OF THE REST OF THIS AFTERNOON TO
BRING IN THE CURRENT CONDS THEN HAVING WX TAPERING OFF AFTR TWRDS
MIDNIGHT. WOULD ALSO SUGGEST SMALL CRAFT SHLD EXERCISE CAUTION FOR FL
AND GA WTRS.

PRELIM

SSI UU 061/082 062/081 07200
JAX UU 061/085 059/086 07300
GNV UU 061/085 060/086 07300

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:02 PM EDTSevere Thunderstorm WarningJAXJeff Davis28 min
May 3, 10:13 PM EDTSevere Thunderstorm WarningJAXAppling32 min
May 4, 1:05 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Jeff Davis50 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne49 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXWare49 min
May 4, 2:19 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne61 min
May 4, 3:42 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne78 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningJAXClinch, Echols77 min
May 4, 4:23 PM EDTSevere Thunderstorm WarningJAXBacon, Pierce47 min
May 4, 5:14 PM EDTSevere Thunderstorm WarningJAXPierce46 min
May 4, 5:39 PM EDTSevere Thunderstorm WarningJAXWayne51 min
May 4, 6:08 PM EDTSevere Thunderstorm WarningJAXEchols67 min
May 4, 6:12 PM EDTSevere Thunderstorm WarningJAXPierce48 min
May 4, 6:36 PM EDTSevere Thunderstorm WarningJAXWayne64 min
May 4, 7:40 PM EDTSevere Thunderstorm WarningJAXClinch30 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.